Alert archive / Tennessee / Tornado Warnings in 1998
Tornado Warning 44, NWS Nashville, TN
NWS Nashville, TN issued this tornado warning at Apr 16, 1998, 6:19 AM CDT for Davidson County, Tennessee. It was in force for 36 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Apr 16, 1998, 6:19 AM CDT (11:19 UTC)
- Expired
- Apr 16, 1998, 6:55 AM CDT
- In force
- 36 min
- Issued by
- NWS Nashville, TN
- Area
- Whole counties
County Davidson County, TN
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 16, 6:25 AM CDT | Hail 0.88 | Hermitage, TN | NWS employee reported nickel size hail. |
| Apr 16, 6:30 AM CDT | Hail 1.75 | Hermitage, TN | NWS employee reported golf ball size hail. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 16, 4:30 AM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 00:00Z, 11.3 hours before the alert went out and 17 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 449 J/kg
- Mixed-layer CIN
- -23 J/kg
- Mixed-layer LCL
- 1158 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- 78 m²/s²
- 0-3 km storm-relative helicity
- 155 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 1.6
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KBNA 161119 RRA TORBNA TNC037-161155- BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE NASHVILLE TN 619 AM CDT THU APR 16 1998 THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A * TORNADO WARNING FOR... DAVIDSON COUNTY IN MIDDLE TENNESSEE * UNTIL 655 AM CDT * AT 620 AM CDT... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A TORNADO SOUTH NASHVILLE NEAR OAK HILL... MOVING EAST AT 40 MPH. * THE TORNADO IS EXPECTED TO BE NEAzR... ANTIOCH BY 625 AM GO TO THE BASEMENT OR A SMALL INTERIOR ROOM ON THE LOWEST FLOOR! 09
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Nashville, TN wrote its last area forecast discussion before this tornado warning went out at Apr 16, 1:30 AM CDT, 4 hours 49 minutes earlier.
Area forecast discussion, Apr 16, 1:30 AM CDT, 4 hours 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
130 AM CDT THU APR 16 1998
BEGINNING TO SEE EVIDENCE OF CAP BREAKG OVR MID TN AS SCT SHWRS/TSTMS
HAVE CURRENTLY ERUPTED ARD DOVER/CLARKSVILLE VCNTY. AS NIGHT WEARS
ON...XPCT CNVCTV BNDRY TO SLIDE INTO NRN MID TN THEN GRDLLY DIMINISH AS
S/W CURRENTLY CROSSG MID MS VLY SHEARS OUT OVR GRTLKS.
VERY UNSTBL AND MOIST AMS PROGGED TO LINGER OVR MID-SOUTH TDY AND TNGT.
OUTFLOW BNDRY AND APPROACHG CDFNT WL HELP TO ACT AS FOCUSG MECHANISM
FOR CNVCTN. DUE TO STRENGTH OF MID LVL JET AND WET BULB ZERO BTWN 7-9K
FEET...TSTMS WL BE CAPABLE TO PRODUCE DAMAGING WNDS/LARGE HAIL. WOULD
RECOMMEND MENTIONING OF SVR IN FCST TEXT FOR TDY AND EARLY TNGT.
DUE TO OVERALL SLUGGISH MOVMNT OF SFC FNT...XPCT TO SEE PROLONG PERIODS
OF TSTMS WITH HVY RAIN. MOST OF NRN MID TN WL LIKELY BE SOAKED FM
CNVCTV LINE EXPCTD TO MOV INTO RGN BY 8-10Z THUS RUN-OFF PROBLEMS MAY
EXIST LATR TDY/TNGT. AM WILLIING TO LET DAY CREW ISSUE FFA AS AREA MAY
BE MORE DEFINITE BUT LOCALLY HEAVY RAIN NEEDS TO BE MENTIONED IN FCST
TEXT.
<
TEMPS DROP SHARPLY BEHIND BNDRY WHICH SHOULD LIE JUST SE OF BNA BY 12Z.
THUS SHOULD SEE WIDE TEMP VARIANCE 12Z/FRI WITH COLDER TEMPS OVR NW MID
TN. ATTM PREFER TEMPS SLGTLY WRMR THAN FAN GUID. WHILE SFC FNT SLOWLY
MOVS SEWD FRI...MID/UPR LVL TROF WL STILL BE TO OUR W...THUS XPCT OVC
SKIES AND PATCHES OF SHWRS/RA. WOULD GO A CAT COOLER THAN MOS FOR HIGH
FRI DUE TO LOW LVL CAA AND OVC SKIES.
09
BNA 75/57/62 785 COOKEVILLE 74/60/62 687
LAWRENCEBURG 78/60/63 785In the hours before
Local storm report, Apr 16, 5:49 AM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
549 AM CDT THU APR 16 1998
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0455 AM DOVER TN WIND DAMAGE
04/16/98 STEWART PUBLIC REPORTED A TREE
DOWN ON HIGHWAY 49 BETWEEN
DOVER AND CARLISLE
STEIGERWALDTLocal storm report, Apr 16, 5:49 AM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
549 AM CDT THU APR 16 1998
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0455 AM DOVER TN WIND DAMAGE
04/16/98 STEWART PUBLIC REPORTED A TREE
DOWN ON HIGHWAY 49 BETWEEN
DOVER AND CARLISLE
STEIGERWALDTThe office that day
Everything else NWS Nashville, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 16, 4:23 AM CDT | Severe Thunderstorm Warning | OHX | Stewart | 32 min |
| Apr 16, 4:31 AM CDT | Severe Thunderstorm Warning | OHX | Houston | 34 min |
| Apr 16, 4:56 AM CDT | Severe Thunderstorm Warning | OHX | Dickson, Montgomery | 34 min |
| Apr 16, 5:12 AM CDT | Severe Thunderstorm Warning | OHX | Cheatham, Davidson, Robertson | 48 min |
| Apr 16, 5:35 AM CDT | Severe Thunderstorm Warning | OHX | Benton | 35 min |
| Apr 16, 5:41 AM CDT | Tornado Warning | OHX | Robertson | 34 min |
| Apr 16, 5:45 AM CDT | Tornado Warning | OHX | Benton | 35 min |
| Apr 16, 5:54 AM CDT | Severe Thunderstorm Warning | OHX | Cheatham, Dickson | 36 min |
| Apr 16, 6:00 AM CDT | Tornado Warning | OHX | Sumner | 35 min |
| Apr 16, 6:05 AM CDT | Severe Thunderstorm Warning | OHX | Wilson | 50 min |
| Apr 16, 6:07 AM CDT | Severe Thunderstorm Warning | OHX | Davidson | 33 min |
| Apr 16, 6:11 AM CDT | Tornado Warning | OHX | Cheatham | 34 min |
| Apr 16, 6:15 AM CDT | Flash Flood Warning | OHX | Davidson | 2 hr |
| Apr 16, 6:22 AM CDT | Tornado Warning | OHX | Rutherford, Wilson | 48 min |
| Apr 16, 6:34 AM CDT | Tornado Warning | OHX | Sumner, Trousdale | 46 min |
| Apr 16, 6:54 AM CDT | Severe Thunderstorm Warning | OHX | Smith, Wilson | 51 min |
| Apr 16, 6:58 AM CDT | Severe Thunderstorm Warning | OHX | Davidson | 47 min |
| Apr 16, 7:27 AM CDT | Tornado Warning | OHX | Davidson, Williamson | 48 min |
| Apr 16, 7:39 AM CDT | Tornado Warning | OHX | DeKalb, Smith, Wilson | 31 min |
| Apr 16, 7:51 AM CDT | Flash Flood Warning | OHX | Rutherford, Williamson | 2 hr |
| Apr 16, 7:51 AM CDT | Flash Flood Warning | OHX | Smith, Wilson | 2 hr |
| Apr 16, 8:04 AM CDT | Flash Flood Warning | OHX | Davidson | 86 min |
| Apr 16, 8:11 AM CDT | Severe Thunderstorm Warning | OHX | DeKalb | 34 min |
| Apr 16, 8:12 AM CDT | Tornado Warning | OHX | Davidson, Rutherford, Williamson | 33 min |
| Apr 16, 8:17 AM CDT | Severe Thunderstorm Warning | OHX | Putnam | 33 min |
| Apr 16, 8:29 AM CDT | Severe Thunderstorm Warning | OHX | White | 46 min |
| Apr 16, 8:35 AM CDT | Severe Thunderstorm Warning | OHX | Wilson | 50 min |
| Apr 16, 8:50 AM CDT | Flash Flood Warning | OHX | Putnam, White | 3 hr |
| Apr 16, 8:53 AM CDT | Severe Thunderstorm Warning | OHX | Smith | 47 min |
| Apr 16, 8:58 AM CDT | Severe Thunderstorm Warning | OHX | Putnam | 32 min |
| Apr 16, 9:02 AM CDT | Severe Thunderstorm Warning | OHX | Stewart | 48 min |
| Apr 16, 9:33 AM CDT | Severe Thunderstorm Warning | OHX | Montgomery | 47 min |
| Apr 16, 9:53 AM CDT | Tornado Warning | OHX | Bedford | 32 min |
| Apr 16, 10:08 AM CDT | Severe Thunderstorm Warning | OHX | Cannon, Coffee, Rutherford | 47 min |
| Apr 16, 10:18 AM CDT | Tornado Warning | OHX | Montgomery | 32 min |
| Apr 16, 10:22 AM CDT | Tornado Warning | OHX | Robertson | 48 min |
| Apr 16, 10:33 AM CDT | Severe Thunderstorm Warning | OHX | Benton, Decatur | 47 min |
| Apr 16, 10:33 AM CDT | Severe Thunderstorm Warning | OHX | Humphreys | 47 min |
| Apr 16, 10:42 AM CDT | Severe Thunderstorm Warning | OHX | Van Buren, Warren | 33 min |
| Apr 16, 11:05 AM CDT | Tornado Warning | OHX | Sumner | 40 min |
| Apr 16, 11:16 AM CDT | Severe Thunderstorm Warning | OHX | Dickson, Hickman | 59 min |
| Apr 16, 11:31 AM CDT | Tornado Warning | OHX | Hickman | 49 min |
| Apr 16, 11:38 AM CDT | Tornado Warning | OHX | Sumner | 17 min |
| Apr 16, 11:42 AM CDT | Tornado Warning | OHX | Macon | 48 min |
| Apr 16, 11:45 AM CDT | Severe Thunderstorm Warning | OHX | Cheatham, Williamson | 75 min |
| Apr 16, 11:51 AM CDT | Tornado Warning | OHX | Williamson | 49 min |
| Apr 16, 12:12 PM CDT | Severe Thunderstorm Warning | OHX | Davidson | 63 min |
| Apr 16, 12:30 PM CDT | Tornado Warning | OHX | Davidson, Rutherford, Williamson | 50 min |
| Apr 16, 12:39 PM CDT | Flash Flood Warning | OHX | Davidson, Williamson | 2 hr |
| Apr 16, 1:01 PM CDT | Tornado Warning | OHX | Wilson | 44 min |
| Apr 16, 1:09 PM CDT | Tornado Warning | OHX | Cannon | 31 min |
| Apr 16, 1:21 PM CDT | Tornado Warning | OHX | Rutherford | 19 min |
| Apr 16, 1:29 PM CDT | Severe Thunderstorm Warning | OHX | DeKalb | 61 min |
| Apr 16, 1:41 PM CDT | Severe Thunderstorm Warning | OHX | Benton, Decatur | 44 min |
| Apr 16, 1:43 PM CDT | Tornado Warning | OHX | DeKalb | 32 min |
| Apr 16, 1:47 PM CDT | Severe Thunderstorm Warning | OHX | Humphreys | 63 min |
| Apr 16, 2:09 PM CDT | Severe Thunderstorm Warning | OHX | Dickson | 61 min |
| Apr 16, 2:14 PM CDT | Tornado Warning | OHX | Decatur | 46 min |
| Apr 16, 2:19 PM CDT | Tornado Warning | OHX | Perry | 51 min |
| Apr 16, 2:20 PM CDT | Tornado Warning | OHX | Humphreys | 35 min |
| Apr 16, 2:35 PM CDT | Tornado Warning | OHX | Dickson | 50 min |
| Apr 16, 2:49 PM CDT | Tornado Warning | OHX | Hickman | 46 min |
| Apr 16, 2:57 PM CDT | Tornado Warning | OHX | Cheatham | 48 min |
| Apr 16, 3:09 PM CDT | Tornado Warning | OHX | Davidson | 61 min |
| Apr 16, 3:17 PM CDT | Severe Thunderstorm Warning | OHX | Humphreys | 48 min |
| Apr 16, 3:20 PM CDT | Severe Thunderstorm Warning | OHX | Decatur, Perry | 50 min |
| Apr 16, 3:24 PM CDT | Tornado Warning | OHX | Perry | 51 min |
| Apr 16, 3:29 PM CDT | Severe Thunderstorm Warning | OHX | Benton | 46 min |
| Apr 16, 3:32 PM CDT | Tornado Warning | OHX | Sumner, Wilson | 63 min |
| Apr 16, 3:36 PM CDT | Severe Thunderstorm Warning | OHX | Montgomery | 64 min |
| Apr 16, 3:39 PM CDT | Severe Thunderstorm Warning | OHX | Williamson | 46 min |
| Apr 16, 3:39 PM CDT | Severe Thunderstorm Warning | OHX | Wayne | 46 min |
| Apr 16, 3:40 PM CDT | Tornado Warning | OHX | Hickman | 65 min |
| Apr 16, 3:45 PM CDT | Tornado Warning | OHX | Dickson | 50 min |
| Apr 16, 3:48 PM CDT | Tornado Warning | OHX | Williamson | 47 min |
| Apr 16, 3:53 PM CDT | Tornado Warning | OHX | Trousdale | 62 min |
| Apr 16, 4:04 PM CDT | Tornado Warning | OHX | Davidson | 46 min |
| Apr 16, 4:08 PM CDT | Tornado Warning | OHX | Cheatham | 32 min |
| Apr 16, 4:10 PM CDT | Tornado Warning | OHX | Decatur | 50 min |
| Apr 16, 4:20 PM CDT | Tornado Warning | OHX | Smith | 65 min |
Nearby
Tornado Warnings in Tennessee, 1998Every tornado warning in 1998Tornadoes in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.